Alert archive / Idaho / Wind Chill Warnings in 2019

Wind Chill Warning 3, NWS Pocatello, ID

October 28, 20194 counties in Idaho

NWS Pocatello, ID issued this wind chill warning at Oct 28, 2019, 2:28 PM MDT for 4 counties in Idaho. It took effect at Oct 29, 2019, 5:00 AM MDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 28, 2019, 2:28 PM MDT (20:28 UTC)
In effect from
Oct 29, 2019, 5:00 AM MDT
Expired
Oct 29, 2019, 11:00 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 7:00 AM MDTSNOW 13 Nne Driggs, IDCOCORAHS STATION ID-TT-1. STORM TOTAL SO FAR AND 24 HOUR TOTAL.
Oct 29, 8:00 AM MDTSNOW 2.319 W South Entrance, IDCO-OP OBSERVER STATION BKRW4 BECHLER RANGER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WWUS45 KPIH 282028
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
228 PM MDT Mon Oct 28 2019

IDZ066-067-291200-
/O.NEW.KPIH.WC.W.0003.191029T1100Z-191029T1700Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
228 PM MDT Mon Oct 28 2019

...WIND CHILL WARNING IN EFFECT FROM 5 AM TO 11 AM MDT TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 25 below zero.

* WHERE...Island Park, Kilgore, Dubois, Spencer.

* WHEN...From 5 AM to 11 AM MDT Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

IDZ060-061-063-064-291200-
/O.CON.KPIH.WW.Y.0021.191029T0000Z-191029T1800Z/
Bear River Range-Bear Lake Valley-Caribou Range-
Big Hole Mountains-
Including the cities of Emigration Summit, St. Charles, 
Montpelier, Georgetown, Wayan, Swan Valley, and Victor
228 PM MDT Mon Oct 28 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO NOON MDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches with local accumulations up to 6 inches.

* WHERE...St. Charles, Montpelier, Georgetown, Wayan, Swan 
  Valley, Victor.

* WHEN...From 6 PM this evening to noon MDT Tuesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/pocatello
2 follow-up statements
647 
WWUS45 KPIH 290917
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
317 AM MDT Tue Oct 29 2019


IDZ066-067-291700-
/O.CON.KPIH.WC.W.0003.191029T1100Z-191029T1700Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
317 AM MDT Tue Oct 29 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MDT THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 25 below zero.

* WHERE...Island Park, Kilgore, Dubois, Spencer.

* WHEN...From 5 AM to 11 AM MDT Tuesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

IDZ053>055-057>059-062-065-291800-
/O.EXB.KPIH.WW.Y.0021.191029T1000Z-191029T1800Z/
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Blackfoot Mountains-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, 
Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, and Driggs
317 AM MDT Tue Oct 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Snow expected. Additional snow accumulations of up to 
  two inches. Winds gusting as high as 35 mph.

* WHERE...Idaho Falls, Rexburg, Pocatello, Blackfoot, American
  Falls, Shelley, Fort Hall, Inkom, McCammon, Malad, Preston, Soda
  Springs, Ashton, Tetonia and Driggs. 

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions with
  blowing and drifting snow. The hazardous conditions could 
  impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-061-063-064-291800-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-191029T1800Z/
Bear River Range-Bear Lake Valley-Caribou Range-
Big Hole Mountains-
Including the cities of Emigration Summit, St. Charles, 
Montpelier, Georgetown, Wayan, Swan Valley, and Victor
317 AM MDT Tue Oct 29 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches with local accumulations up to 6 inches.

* WHERE...St. Charles, Montpelier, Georgetown, Wayan, Swan 
  Valley, Victor.

* WHEN...Through noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/pocatello
609 
WWUS45 KPIH 291708
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1108 AM MDT Tue Oct 29 2019


IDZ066-067-291815-
/O.EXP.KPIH.WC.W.0003.000000T0000Z-191029T1700Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
1108 AM MDT Tue Oct 29 2019

...WIND CHILL WARNING HAS EXPIRED...

Wind chill values have improved significantly though there are
still wind chill values below zero. Winds will start dropping off
in the next hour or two and significantly drop by mid to late
afternoon. 

$$

IDZ053>055-057-065-291815-
/O.CAN.KPIH.WW.Y.0021.000000T0000Z-191029T1800Z/
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Raft River Region-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Malta, Rockland, Holbrook, Ashton, 
Tetonia, and Driggs
1108 AM MDT Tue Oct 29 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow, for the most part, has ended in these zones. There will be
isolated light snow for the next two or three hours. Winds will
remain elevated and start to drop in the next hour or two. Expect
some blowing and drifting snow for isolated areas through early to
mid afternoon. Winds will significantly start to reduce by mid to
late afternoon. Road conditions have greatly improved in these
areas. However, use caution as there will still be spotty areas
where road conditions are dangerous. 

$$

IDZ058>064-292100-
/O.EXT.KPIH.WW.Y.0021.000000T0000Z-191029T2100Z/
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-Big Hole Mountains-
Including the cities of Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, Thatcher, Emigration Summit, 
St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, 
Bone, Wayan, Swan Valley, and Victor
1108 AM MDT Tue Oct 29 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...Snow expected. Additional snow accumulations of up to one
  inches. Winds gusting as high as 25 mph.

* WHERE...Grace, Soda Springs, Inkom, Emigration Summit, Lava Hot
  Springs, Malad, Thatcher, Montpelier, Georgetown Summit, Wayan,
  and Pine Creek Pass.

* WHEN...Until 3 PM MDT this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions with
  blowing and drifting snow. Use caution and slow down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Oct 28, 2:13 AM MDT, 12 hours 15 minutes earlier.

Area forecast discussion, Oct 28, 2:13 AM MDT, 12 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 AM MDT Mon Oct 28 2019

.SHORT TERM...Today through Wednesday.
An arctic cold front will slide south through Idaho this afternoon
through tonight. It will have light snow with it with some
accumulations possible this afternoon through Tuesday of 2 to 4
inches in the eastern highlands with possible an inch or so in the
Snake River Plain. Breezy southwest winds are expected today ahead
of the front in the Snake Plain and southern highlands with 20 to
25 mph winds expected. Winds will turn to the north behind the
arctic front tonight and many areas could see the northerly winds
in the 15 to 20 mph range overnight tonight. Very cold wind chills
will be present in the Upper Snake Highlands. Do not think amounts
of snow widespread enough to warrant a winter weather advisory but
do expect some difficult travel conditions from late this
afternoon through Tuesday morning. Beginning near the Montana
border this afternoon and spreading quickly south overnight
tonight. Extremely cold temperatures will continue through the
entire short term period with Tuesday the coldest day with high
temperatures 25 to 30 degrees below normal. Many areas will drop
to zero or even below zero Wednesday morning.
GK

.LONG TERM...Thursday through next Monday.
Expect dry conditions with a warming trend in the long term period
with temperatures getting near seasonal normals by Sunday and
Monday.
GK

&&

.AVIATION...Expect light winds with some high clouds drifting
through the region this morning. Ceilings will begin to lower this
afternoon, although remaining vfr. Winds will increase this
afternoon with gusts to 25kts possible for some. Conditions will
gradually deteriorate tonight with snow showers moving through the
region. IFR or MVFR conditions possible near snow showers.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Oct 28, 2:21 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
221 PM MDT Mon Oct 28 2019

IDZ051>059-062-065>070-291200-
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-Teton Valley-Centennial Mountains -
 Island Park-Beaverhead - Lemhi Highlands-Lost River Valley-
Lost River Range-Challis/Pahsimeroi Valleys-
Including the cities of Shoshone, Richfield, Carey, Mud Lake,
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
Thatcher, Grace, Soda Springs, Henry, Bone, Ashton, Tetonia,
Driggs, Island Park, Kilgore, Dubois, Spencer, Edie School,
Small, Howe, Arco, Mackay, Chilly, Borah Peak, and Challis
221 PM MDT Mon Oct 28 2019

...Frigid temperatures on the way with snow and blowing snow...

An arctic cold front will move into Idaho tonight. Temperatures
will plummet to single digits with some areas near the Montana
border slipping below zero overnight. Wind chills may drop as low
as 20 to 25 below in the Island Park area. Snow accumulations will
generally be between a half inch to about 3 inches, but winds will
be strong enough to produce blowing and drifting snow. This will
create some travel hazards as snow may accumulate on roadways and
lower visibility.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 1:56 PM MDTWinter Weather AdvisoryPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Caribou and 9 more23 hr

Nearby

Wind Chill Warnings in Idaho, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.